fentanyl poisoning

According to numbers released by the Centers for Disease Control and Prevention (CDC), of the estimated 47,000 deaths from opioids in 2018, roughly two-thirds involved synthetic opioids, most frequently fentanyl. Fentanyl is a powerful synthetic opioid estimated to be 50 to 100 times more potent than morphine. As a result, it carries an extremely high risk of overdose, especially when individuals don’t know what they’re taking. As more and more people are unknowingly overdosing on fentanyl across the country, some experts believe that it’s more fitting to call this an epidemic of fentanyl poisoning.

For most victims of fentanyl poisoning, fentanyl was not their drug of choice. Rather, they were poisoned by dealers who mixed it into baggies of heroin or pressed into fake opioid tablets. Drug dealers often sell fentanyl as other drugs, or use fentanyl to dilute illegal drugs without losing their potency. Most of the people exposed to—and dying from—fentanyl didn’t think they were buying it and didn’t want to use it.

The effects of fentanyl can seem similar to other opioids such as oxycodone, but the chances of overdose and death on fentanyl are much higher. According to Harm Reduction Ohio, 27 percent of all drugs in Ohio contained fentanyl as of August 2021. Fentanyl is responsible for nearly 80 percent of Ohio overdose deaths, making Ohio one of the most dangerous places to consume illegal drugs.

Now, more than ever, it’s important to be informed about the signs and effects of fentanyl poisoning so you can seek help for yourself or a loved one.


Call us today to take your first step towards recovery.

What Is Fentanyl?

What Is Fentanyl?

Fentanyl was originally created and used about 50 years ago primarily to treat severe pain after surgery. And this synthetic (man-made) opioid works by temporarily blocking pain receptors in the brain. When prescribed legitimately, the drug is usually delivered using fentanyl patches that stick to the skin. By administering fentanyl through the skin, the effect is less intense and the risk of fentanyl poisoning are low.

Why Is Fentanyl Addictive?

Fentanyl is highly addictive. Even when prescribed by a doctor and obtained from a pharmacy, fentanyl can become addictive in a matter of days. And with illegally produced fentanyl, which is often stronger, there is a high risk that addiction will take hold even sooner. Fentanyl that is illegally produced in drug labs is commonly distributed as a powder, in nasal sprays or eye droppers, or as pills that have been shaped to look like common prescription pills.

Fentanyl addiction is strong because of how fentanyl affects the production of dopamine in the brain. Users only need small amounts to experience feelings of euphoria and pleasure, because the effect of fentanyl is so strong.

The biggest cause of fentanyl poisoning is that drug dealers often mix fentanyl with meth, heroin, cocaine or other illegal drugs to produce a less expensive product that is still very powerful. However, this leads many users to take fentanyl without even knowing it. As a result, the chances of overdose increase because they don’t realize they are taking such a strong opioid.

Slurred speech, confusion, blurred vision, nausea, drowsiness and slowed breathing are just some of the symptoms of an addiction to fentanyl. Regular users are likely to also show signs of typical drug-addicted behavior, such as cravings, compulsive use, and impaired judgement. These are symptoms of opioid use disorders: a psychological and physical addiction to opioids.

Signs of Fentanyl Poisoning

Early signs of fentanyl poisoning may include:

  • sleepiness
  • trouble breathing (it may sound like snoring)
  • slow, shallow breathing
  • cold, clammy skin
  • unresponsiveness to pain or a person’s voice

The most dangerous side effect of fentanyl is that can cause you to stop breathing. Not only can this cause users to pass out, but it can also be fatal. For this reason, any apparent loss of consciousness should be acted upon immediately. Apart from that clear and present danger, each of the other signs of fentanyl poisoning should be a red flag to any observer as well.

In order to help medical professionals and law enforcement treat cases of fentanyl poisoning, the CDC conducted a study in which they asked 60 people who had personally seen or experienced a fentanyl overdose what the signs of overdose are. One of the most commonly described characteristics of fentanyl poisoning was the rapid speed of onset, with 75% of the respondents describing symptoms of an overdose occurring within seconds to minutes.

When asked to describe what happens during a fentanyl overdose, the most common responses were:

  • A person’s lips immediately turning blue
  • Gurgling sounds with breathing
  • Stiffening of the body or seizure-like activity
  • Foaming at the mouth
  • Confusion or strange behavior before the person becomes unresponsive

Treatment for Fentanyl Poisoning

If you suspect someone is suffering from fentanyl poisoning, you need to act quickly. The most important step is to call 911 so that the person can receive immediate medical attention. Upon arrival, medical personnel will likely administer naloxone if they suspect fentanyl is involved. When administered immediately, this drug can reverse the symptoms of fentanyl poisoning, also known as a fentanyl overdose.

Once someone has recovered from an overdose, it is crucial that they seek immediate help to address their issues with fentanyl dependency and abuse. The first step is to undergo medical detox in a professional rehab center, where the symptoms of fentanyl withdrawal can be properly monitored and treated. Like other opioid addictions, subsequent behavioral therapy has proven to be an effective treatment approach for people with a fentanyl addiction.

Opioid Detox and Addiction Treatment in Ohio

Opioid Detox and Addiction Treatment in Ohio

At Georgetown Behavioral Hospital, we are well aware of the pain and suffering that fentanyl poisoning has caused to our Ohio communities. This is why we are dedicated to offering effective treatment options that are proven to help lead people towards their recovery goals.

The first step to avoiding fentanyl poisoning is to detox from opioids. Our medical staff is trained to know just what you need to get through detox when withdrawal is this intense. We provide clinical assistance to help ease the symptoms and help you rid your body of fentanyl without experiencing distressing cravings and painful withdrawal symptoms.

After detox, comprehensive addiction treatment is the best option available to prevent relapse and avoid the dangers of fentanyl poisoning. We are proud to offer various treatment modalities for addiction and mental health recovery in our dual diagnosis program. These treatment approaches include:

If you are hoping to avoid the dangers of opioids or other addictive substances in Ohio, please call us at 937-483-4933 or submit a confidential contact form for more information on all of your options to begin the process of recovery today.

Related Posts

GET HELP NOW

 1-937-483-4930

New Admissions Hotline

Confidential Form

Insurance Georgetown BehavioralAetna Insurance Georgetown BehavioralHumana Insurance Georgetown BehavioralMedicare AcceptedMedical Mutual Insurance Georgetown BehavioralMagellan Insurance Georgetown BehavioralBright Health Insurance AcceptedUSA Insurance AcceptedMolina Medicaid AcceptedBeacon Insurance AcceptedChamp VA Insurance AcceptedHumana VA Insurance AcceptedOptum VA Insurance AcceptedValor Insurance AcceptedCareSource Insurance Accepted

Increased precautions we're taking in response to the coronavirus Read More ->
+
Admissions
Directions